News Ticker

Higher bleeding risk in elderly with daily aspirin

New research suggests that, prolonged daily use of aspirin may cause considerably high risk of serious or even fatal bleeding in people who are aged 75 or older.

Around 60% of adults aged 75 and above in the United States and Europe take daily aspirin or other blood-thinning drugs to prevent strokes or heart attacks. As secondary prevention, a lifelong medications with these drugs, is recommended for the people who had suffered a heart attack or stroke. But this suggestion was largely based on the previous studies people under age of 75. Earlier research has shown a link between antiplatelet medication and consequences of upper gastrointestinal bleeding.

The Oxford Vascular Study conducted amongst 3,166 people in the U.K. who previously had a heart attack or stroke and were prescribed blood-thinning drugs (mostly aspirin) to prevent a recurrence. Half of them were aged 75 or older and remaining were younger at the start of the study.

Researchers advised that, it does not mean older patients should not stop taking aspirin. Instead, they suggest use of proton pump inhibitor heartburn medication like omeprazole, which reduce the risk of upper gastrointestinal bleeding up to 90%. Although aspirin was invented by Bayer in 1897 and now widely available all over the world, is generally considered as harmless.

Professor Peter Rothwell, one of the study authors from Oxford University, said that consuming anti-platelet drugs prevented a fifth of recurrence of heart attacks and strokes but also led to about 3,000 higher bleeding deaths each year in Britain alone.

“While there is some evidence that PPIs might have some small long-term risks, this study shows that the risk of bleeding without them at older ages is high, and the consequences significant. Therefore, any uncertainty about the small risks of PPI use is very likely to be outweighed by the benefits”, further said Professor Rothwell.

But some experts are not agreed with the results. Evelina Grayver, M.D., director of the cardiac care unit at North Shore University Hospital, in Manhasset, New York warned that, proton pump inhibitors are not favorable medications. She advised that if patient doesn’t have any substantial history of gastritis, bleeds, and ulcers earlier, then it has to be considered by their physician while prescribing them extra medication like a proton pump inhibitor. She explained that the reason for which the patient is taking aspirin is extremely important to understand before stopping the medication.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: